Confusing cough; any ideas?

Follow
Share

Condensed version: Grandmom had a fall on 12/31 ~ but had no congestion/cough issues until 01/03. She does clear her throat from time to time but it seemed to be more pronounced. Doctor ordered a chest xray - RUL had the start of an infection (opacities/likely start of infection ~ per radiologist report). Zpack was given along with a nasal spray (starts with an I ~ really long word I can’t spell). Middle of the month ~ still seemed ‘off’ (though not as bad as it was prior). Doctor ordered a second round of Zpack but also ordered Mucinex (and suggested I keep Robutussin DM on hand as a backup). Doc prescribed the second round because grandmom did improve from a few weeks ago. Second xray was done last week ~ and it’s all clear. Doctor has no answer about why the cough is still lingering. Seemed to think it may have to run its course. No changes in eating or drinking ~ same activity levels as usual ~ no pain (other than the bad shoulder, nothing new) ~ no fever. I do have home care coming to the house (wanted them to do a home evaluation, looking into getting some modifications - grab bars, etc). They are just as stumped about the cough as I (and the rest of us are) am. In the past (long while ago) she was diagnosed with a touch of GERD but it never bothered her. Tempted to buy Zantac to see if it makes a difference. I do have the head of her (hospital) bed raised a bit more as a precaution. She does have heart issues but everything is stable ~ EKG, etc is ok.

It feels like I’m missing a piece of the puzzle, I’m confused.

I remember as a child that I was diagnosed with GERD ~ part of the treatment included no food/drink two hours before bedtime. <— wondering if that’s the missing piece?

Sorry about the “rant” but I’m feeling confused.

This question has been closed for answers. Ask a New Question.
20

Answers

Show:
If you think it is gerd I highly recommend using aloe vera juice. It is effective at neutralizing the acids without the whole host of problems that come with "acid reducing" meds. You can get a gallon for less then 10 bucks and start small, 1/2 oz at a time. My husband gets great relief from 2oz in 2oz of apple juice. Aloe can be sour tasting, we like honey crisp apple juice not from concentrate and not clear, sweet enough to hide aloe, aloe also has other benefits as well.

Best of luck finding the answer of what the cause is.
Helpful Answer (0)
Report

Get a swallowing study or speech therapist to check her out. Dad had a cough that seemed to be getting worse. Doctor said it was viral, not pneumonia. A week later he was hospitalized with aspiration pneumonia. Also had a UTI, and went septic. Lost him very quickly and wasn't aware that we were in trouble until it was too late.
Helpful Answer (0)
Report

Still has a slight cough ~ definitely no where near as bad as it had been.

Just left the cardiologist office ~ grandmom’s regular routine follow up visit. Echocardiogram was good (actually slightly better than last scan). He did get my message about lisinopril ~ said to stop it (...just found that out today). His wording ~ lisinopril is/was so low he said it’s ok to stop it. Likely the cause of the mystery cough. Next follow up visit scheduled for May.

She’s holding her own ~ vital signs stable, etc.  I’m extremely grateful.
Helpful Answer (0)
Report

There are various heart med options - my first suspicion, like Jeanne's, though I was scanning the px for the "-olol" drug rather than the "-opril".

It is worth asking your mother's PCP to have a look at a swap, but don't expect miracles :( - effective medications without *any* adverse side effects are somewhat unicornish. My mother's cardiologist tried her on spironolactone which was great - until her potassium shot through the roof. We resigned ourselves to the irritating cough option.
Helpful Answer (1)
Report

Cough is a side effect with long term use of lisinopril. I have had to be taken off certain bp meds different reasons from mild to severe itching to ineffective to severe coughing. Lucky enough some doctors are on top of these possible side effects.
Helpful Answer (0)
Report

Lisoinopril may be the culprit i have cough issues after voluntering at world trade ctr colapse. Few months ago i was taken off linsinopril with drastic improvement.
Helpful Answer (0)
Report

Speak to her doctor about changing lisinopril. There are other meds that are low cost in that drug class. Lisinopril is now off my list. If that does not change the coughing then keep working with her doctor. There could be other reasons from what you list
Helpful Answer (0)
Report

I’m glad I posted my question ~ y’all rock :)

First thing in the morning I’m going to call the cardiologist and find out how close the next appointment is... depending upon that (if it’s too far away) - may email her family doctor again and ask him to switch from lisinopril to anything ‘else’.
Helpful Answer (1)
Report

I agree that allergies/reaction to medication can take weeks or months to manifest and it makes it that much more confusing to Dx correctly. I know I've had to figure it out the hard way a couple of times that I had developed reactions to certain medications, and had to sort it out in my father, too. It seems that some prescriptions can take weeks and months to build up enough in the body to cause reactions. (My non expert opinion, of course, but I've gone through this a couple of times in recent years and it's perplexing when it's happening.)
Helpful Answer (1)
Report

Lisinopril was quite some time ago, and I don't remember the immediate substitute. Now for blood pressure I take Norvasc, COZAAR, and metoprolol succinate. There are many choices for high blood pressure, and a doctor can definitely find something else.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions